Imodium Misuse and Abuse May Be Curbed By New Packaging Approved by FDA
Federal regulators hope new size limits and packaging changes will help prevent abuse and misuse of Imodium A-D, reducing the risk of overdose injuries linked to the anti-diarrhea medication.
The U.S. Food and Drug Administration (FDA) issued a drug safety communication on September 20, approving new limits on how many pills can be sold per package of loperamide, which is sold under the brand name Imodium, as well as other generic labels.
According to the FDA, the package limits are aimed at curbing Imdium misuse, and improving the safety of the over-the-counter medication, without limiting access to consumers who use the products in an approved and safe manner.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The limits call for each carton to have no more than 48 mg and require unit-dose blister packaging. The maximum approved dose for adults is 8 mg per day and 16 mg per day for prescription use.
Imodium is approved to control symptoms of diarrhea, including traveler’s diarrhea, by acting on the opioid receptors in the intestines to slow the number of bowel movements. However, some individuals use it with other drugs to increase the absorption across the blood-brain barrier, causing euphoric effects. In other cases, people abuse the medication by taking high doses to treat opioid withdrawal.
The FDA has received numerous reports of serious heart problems from Imodium misuse, involving individuals who intentionally took high doses of the medication.
“Abuse of loperamide continues in the United States, and taking higher than recommended doses can cause serious heart problems that can lead to death,” Acting FDA Commissioner Ned Sharpless said in a press release. “These changes are intended to increase the safe use of loperamide products without limiting over-the-counter access for consumers who use these products for their approved uses at the approved dose, according to labeling.”
The FDA added a Heart Alert warning to the Drug Facts labels on loperamide products in 2017. The label warned consumers taking more of the medication than directed that it can cause serious heart problems or even death.
Other side effects of Imodium abuse can include abnormal heart rhythms, serious cardiac events, QT interval prolongation, a disruption of the heart’s electrical cycle, or an abnormal hearth rhythm that can cause sudden cardiac death, syncope, cardiac arrest, or other ventricular arrhythmias.
The agency claims that evidence indicates package size limits and unit-dose packaging may help reduce medication misuse, overdose, and death.
The FDA first began working with manufacturers on limiting the amount per package in 2018.
In addition to the package size limits, the agency requested online distributors take voluntary steps to help reduce the risks of abuse and misuse by not selling more than one package of the drugs to each customer.
KarenDecember 19, 2019 at 12:56 am
Wow, I just read 6 stories that are just like my story! My heart goes out to each of you! My beautiful daughter Marlie, turned 21 on 4/11/18 and she died on 4/20/18. The cause of death was acute loperamid intoxication! She said she wasn't feeling well, so her dad gave her some cold medicine. She then told him that she felt really bad. Her father called 911. When help got there, not even 10 minutes[Show More]Wow, I just read 6 stories that are just like my story! My heart goes out to each of you! My beautiful daughter Marlie, turned 21 on 4/11/18 and she died on 4/20/18. The cause of death was acute loperamid intoxication! She said she wasn't feeling well, so her dad gave her some cold medicine. She then told him that she felt really bad. Her father called 911. When help got there, not even 10 minutes later, she was unresponsive. My husband went in her purse to get her insurance card and saw an empty bottle of imodium, he asked her if she took the whole bottle and she said "yes, I'm sorry daddy" and just like that she was gone. The paramedics administered several doses of narcan, they used the paddles and administered epinephrine before they called a code black. So devastating, still so devastating! What's even more devastating is the fact that it could've been prevented. Loperamide is an opioid, bottom line! It should have never, from jump street, been on the shelves. The FDA can have Johnson and Johnson change the packaging, but it's not enough, because it is an opioid and opioid's belong behind the counter!
"*" indicates required fields
More Top Stories
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.